Wyoming, 2013

Hail and Damaging Winds in Wyoming, August 3 to 4, 2013

August 3 to 4, 2013 · NWS UNR · 6 events in 2 counties and zones

A severe thunderstorm produced strong wind gusts and heavy rain over northern Campbell County into Crook County. Three to five inches of rain fell in a few hours, causing minor flooding along rural roads in the Recluse area of northern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$20,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced strong wind gusts and heavy rain over northern Campbell County into Crook County. Three to five inches of rain fell in a few hours, causing minor flooding along rural roads in the Recluse area of northern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 4:37 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 3, 4:37 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
537 PM MDT SAT AUG 3 2013

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 300 PM MDT SAT AUG 3 2013

CURRENT SURFACE ANALYSIS CONTINUES TO SHOW A NEARLY STATIONARY
FRONTAL BOUNDARY ACROSS THE CENTRAL PLAINS INTO THE CENTRAL AND
NORTHERN ROCKIES...WITH AN AREA OF LOW PRESSURE ALONG THE BOUNDARY
ACROSS SOUTHEASTERN WY. A WEAK INVERTED TROF STRETCHES FROM THE
LOW INTO CENTRAL MT. HIGH PRESSURE IS LOCATED ACROSS SOUTH CENTRAL
CANADA. UPPER LEVEL ANALYSIS HAS LOW NOW OVER NORTHWEST MT...WITH
HIGH PRESSURE OVER TX. WEAK RIDGING EXTENDS NORTHWARD ACROSS THE
PLAINS...WITH SOUTHWESTERLY FLOW FROM THE GREAT BASIN INTO THE
NORTHERN HIGH PLAINS. SKIES ARE VARIABLY CLOUDY ACROSS THE AREA
WITH ISOLATED SHOWERS AND STORMS DEVELOPING OVER EASTERN WY AND
THE BLACK HILLS AREA. TEMPS ARE MOSTLY IN THE 70S WITH
SOUTHEASTERLY WINDS AT MOST LOCATIONS.

A SIMILAR WX PATTERN WILL CONTINUE ACROSS THE REGION INTO SUNDAY AS
MAIN WEATHER FEATURES REMAIN IN PLACE. ANOTHER SHORTWAVE AND JET
STREAK WILL MOVE THROUGH CENTRAL AND EASTERN MT THIS AFTERNOON AND
EVENING...BRINGING STRONG TO SEVERE STORMS TO THAT AREA. LOOKING AT
WATER VAPOR IMAGERY...THERE IS NO DISCERNIBLE SHORTWAVE ENERGY IN
THE FLOW UPSTREAM OF OUR AREA...SO ACTIVITY THROUGH EARLY EVENING
HERE WILL LIKELY BE TRIGGERED BY TERRAIN INFLUENCES AND ANY LOW
LEVEL BOUNDARIES THAT REMAIN ACROSS THE AREA. THE BEST CHANCES FOR
STORMS THROUGH EARLY EVENING SHOULD GENERALLY BE ACROSS NORTHEASTERN
WY AND ALSO ACROSS THE BLACK HILLS AREA. THIS IS WHERE THE BEST
INSTABILITY WILL BE IN PLACE AND CAP SHOULD BE QUICKEST TO ERODE.
SHEAR IS RELATIVELY WEAK THIS AFTERNOON...BUT WILL BECOME STRONGER
THIS EVENING AS LOW LEVEL JET DEVELOPS OVER THE WESTERN DAKOTAS. THE
LOW LEVEL JET AND THETA-E ADVECTION TONIGHT WILL BE THE MAIN
TRIGGERS FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY...ALONG WITH ANY
THUNDERSTORMS MOVING IN FROM THE WEST...SIMILAR TO THE LAST COUPLE
OF NIGHTS. THERE IS A SLIGHT RISK FOR SEVERE STORMS THROUGH TONIGHT
ACROSS MUCH OF THE AREA. LARGE HAIL AND STRONG WIND GUSTS WILL BE
THE MAIN THREATS...BUT AN ISOLATED TORNADO ALSO LOOKS POSSIBLE IN
THE VICINITY OF THE TROF ACROSS NORTHEASTERN WY AND FAR WESTERN SD
LATE THIS AFTERNOON/EVENING.

ANY COMPLEX OF STORMS THAT DEVELOPS OVERNIGHT SHOULD MOVE
EAST-SOUTHEAST OUT OF EASTERN AREAS SUNDAY MORNING...WITH A
POTENTIAL BREAK IN ACTIVITY FOR MOST AREAS DURING THE LATE MORNING
INTO EARLY AFTERNOON. FRONTAL BOUNDARY WILL BECOME MORE NORTH-SOUTH
ORIEENTED BY SUNDAY MORNING AND TRY TO MOVE SLOWLY EAST ACROSS THE
AREA DURING THE DAY. THE FRONT COULD BE EAST OF THE BLACK HILLS BY
LATE IN THE DAY. THIS FRONT SHOULD BE THE FOCUS FOR MORE
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. SHEAR LOOKS
RELATIVELY WEAK FOR SUPERCELLS...BUT PLENTY OF LOW LEVEL MOISTURE
AND CAPE WILL BE IN PLACE NEAR AND AHEAD OF THE FRONT TO POTENTIALLY
RRODUCE CLUSTERS OF STORMS...WITH A FEW STRONG TO SEVERE STORMS
POSSIBLE. HIGHS ON SUNDAY WILL BE WARMER THAN PREVIOUS DAYS WITH
FRONTAL BOUNDARY PUSHING THROUGH MUCH OF THE AREA. LOOKS LIKE HIGHS
WILL BE IN THE 80S ACROSS MUCH OF THE AREA...WITH SOME 70S OVER THE
BLACK HILLS. WE WILL LIKELY GET A BREAK FROM SIGNIFICANT OVERNIGHT
THUNDERSTORM ACTIVITY SUNDAY NIGHT AS LOW LEVEL JET AND THETA-E
ADVECTION DEVELOP EAST OF THE CWA.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 300 PM MDT SAT AUG 3 2013

FLOW ALOFT WILL REMAIN GENERALLY WNW FOR MUCH OF NEXT WEEK...WHICH
WILL BE CONDUCIVE FOR NEARLY DAILY TSTM CHANCES. AFTER A WARM DAY
ON MONDAY AND TUESDAY...AN UPPER LOW WILL SLIDE ACROSS SOUTHERN
CANADA AND PUSH SOME SLIGHTLY COOLER AIR BACK INTO THE NRN PLAINS
FOR MID WEEK TO LATE WEEK. BOTH THE GFS/ECMWF ADVERTISE A PRETTY
STRONG TROF PUSHING INLAND THE WEST COAST BY NEXT WEEKEND WHICH
WILL AMPLIFY THE RIDGE OVER THE ROCKIES. THIS SHOULD LEAD TO
WARMER TEMPS FOR NEXT WEEKEND.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING
ISSUED AT 536 PM MDT SAT AUG 3 2013

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS EASTERN MT AND
EASTERN WY...TRACKING GENERALLY TO THE EAST. SOME OF THESE STORMS
ARE EXPECTED TO MOVE EAST ACROSS NORTHEASTERN WY AND INTO WESTERN
SD DURING THE EVENING...WITH ADDITIONAL DEVELOPMENT LIKELY OVER
WESTERN SD LATER THIS EVENING AS LOW LEVEL JET STRENGTHENS OVER
THE WESTERN DAKOTAS. THERE IS A SLIGHT RISK FOR SEVERE STORMS
ACROSS NORTHEASTERN WY AND WESTERN SD THROUGH AT LEAST THE EVENING
HOURS. MVFR/IFR CONDITIONS CAN BE EXPECTED IN THE VICINITY OF ANY
STRONGER STORMS. FAIRLY WIDESPREAD AREA OF MVFR/IFR CIGS IS
EXPECTED TO DEVELOP LATER TONIGHT INTO SUNDAY MORNING OVER AT
LEAST THE SD PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...JOHNSON
AVIATION...26
Hazardous weather outlook, Aug 3, 9:16 AM MST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1016 AM MDT SAT AUG 3 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1016 AM MDT (1116 AM CDT) SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS MUCH OF THE AREA LATER
THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO ALSO LOOKS POSSIBLE ACROSS NORTHEASTERN WYOMING AND
FAR WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS. ON THE OTHER DAYS...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A
FEW STORMS MAY STILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 3, 5:59 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
659 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             14 NNE SAVAGETON        44.05N 105.72W
08/03/2013  E0.75 INCH       CAMPBELL           WY   PUBLIC

&&

JC
Local storm report, Aug 3, 6:41 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             2 NE DOWNTOWN GILLETTE  44.31N 105.48W
08/03/2013  E0.75 INCH       CAMPBELL           WY   PUBLIC

&&

JC
Local storm report, Aug 3, 6:55 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
755 PM MDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             11 NNW ROZET            44.42N 105.28W
08/03/2013  E1.75 INCH       CAMPBELL           WY   PUBLIC

&&

DBARBER

The radar

The Rapid City radar (KUDX), 247 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 3, 7:10 PM MST
Where
Campbell County, 6.57 mi WSW of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.708, -105.836

Wind gusts were estimated at 60 mph at Spotted Horse.

Thunderstorm Wind, Campbell

When
August 3, 7:19 PM MST
Where
Campbell County, 3.7 mi WNW of Recluse
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.760, -105.780

Wind gusts were estimated near 70 mph.

Heavy Rain, Campbell

When
August 3, 8:00 PM MST to August 4, 8:00 AM MST
Where
Campbell County, 9.2 mi WNW of Recluse to 5.98 mi WSW of Recluse
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.773, -105.892

Hail drifts and water covered portions of Sam Adam Road and Broyles Road when drainage culverts were quickly overwhelmed from heavy rain. Three to four inches of water covered US Highway 14-16 near Spotted Horse. Nearly-dry stock ponds quickly filled with the runoff.

Thunderstorm Wind, Crook

When
August 3, 8:30 PM MST
Where
Crook County, 1.66 mi WSW of Oshoto
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.569, -104.960

Tree limbs six to eight inches in diameter were broken off trees.

Hail, Crook

When
August 3, 8:45 PM MST
Where
Crook County, 1.66 mi WSW of Oshoto
Measured
1 in hail
Crop damage
$20,000
Reported by
Public
Coordinates
44.569, -104.960

Alfalfa crops were damaged by large hail.

Hail, Crook

When
August 3, 9:40 PM MST
Where
Crook County, 1 mi SSE of Devils Tower
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.567, -104.692

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469642, 469643, 472274, 469651, 469653, 469656.